Opioid painkillers cause many adverse side effects, including itching, dry mouth, constipation, sweating, sedation, and more. But two of the most common side effects are nausea and drowsiness, which can make it very challenging for users to function normally and carry out everyday activities. Because opioids attach to receptor sites in the brain and digestive tract, many people often experience nausea (with or without vomiting) and drowsiness when taking these medications. Common opioids include buprenorphine, hydrocodone, oxycodone, hydromorphone, oxymorphone, Fentanyl, Tramadol, and Methadone.
Many health professionals say the effects of nausea and drowsiness dissipate with regular long-term use. Still, it’s important to note that the side effects of using opioid painkillers over an extended period of time come with their own set of negative implications as well. Nausea and drowsiness can be minimized with additional medications or therapies administered by your doctor. However, individuals who abuse opioid medications may experience increased bouts of these symptoms if they are not correctly used and monitored.
Opioids and Nausea
Many people often think nausea caused by opioid use is an allergic reaction to the drugs. However, this is a myth. Nausea actually indicates that the brain functions normally and signaling to the rest of the body that something is not as it should be. Opioid-induced nausea can be accompanied with or without vomiting, depending on the patient’s personal tolerance and reaction to the drug. Women also seem to be more prone to opioid-induced nausea compared to men.
There are a few physiological reasons why nausea often accompanies opioid use. There is an area in the brain that detects foreign substances not normally found in the blood, called the chemoreceptor trigger zone (CTZ). Next to this “zone” is the brain’s area that controls vomiting (medullary vomiting center) and the muscular sequence that precedes these events. When opioids are taken, they attach to receptor sites in the brain. The CTZ identifies that something is “off,” sending a message to the vomiting center and generating feelings of nausea. Opioids can also affect an area in the inner ear called the vestibular apparatus, which helps control balance and spatial orientation. For this reason, many patients will experience a sensation of “spinning” accompanied by nausea.
Morphine and codeine frequently cause nausea in clinical use, but little research shows if all opioids generate similar effects.
Opioids and Drowsiness
One of the most common initial side effects when first taking opioid medications is the feeling of drowsiness or sedation. Many people will notice sleepiness sensations when first taking a prescription painkiller or increasing doses, so it is important not to drive or operate machinery when taking opioid medications. Morphine and heroin are known to cause deep drowsiness, although the feeling can accompany the use of any opioid.
The Waismann Method medical staff strongly encourages those taking opioid medications to educate themselves on the risks and side effects of taking prescription painkillers. If you or a loved one are experiencing discomfort caused by opioid drugs or are considering treatment or detoxification from opioids, we encourage you to consult your medical professional.
The Waismann Method, a pioneering medical opiate detoxification procedure, provides an alternative treatment option to prescription painkiller dependency. Performed in a hospital intensive care unit, the Waismann Method utilizes careful administration of medications to reverse the physiological dependence on opiates while the symptoms of withdrawal are addressed. During the procedure, the patient experiences minimal conscious withdrawal. Following treatment, patients are opiate-free and stay at the Domus Retreat, where a team of professionals supervises them as part of the recovery and transition process. If you are unsure or need assistance deciding the best treatment option, please feel free to contact us for further guidance.